The Food and Drug Administration is looking into whether nicotine-induced seizures are a possible side effect of vaping.
The investigation comes after at least 35 people reported seizures – uncontrolled and sudden convulsive brain disturbances – after using electronic cigarettes over the past decade, according to a Vox report.
Most of those incidents involved youths and young people.
“While 35 cases may not seem like much compared to the total number of people using e-cigarettes, we are nonetheless concerned by these reported cases,” FDA head Scott Gottlieb said in a statement, according to Vox.
“We also recognize that not all of the case may be reported,” Gottlieb added.
More research is needed to determine with certainty if the convulsions were caused by e-cigarettes because no specific pattern emerged in the reported cases.
Seizures or convulsions are known to be possible side effects of nicotine poisoning. In the past, agricultural workers who handled tobacco leaves and children who swallowed vaping liquid were adversely affected.
Thanks for reading InsideHook. Sign up for our daily newsletter and be in the know.